Alabama, 2009

Hail in Alabama, May 6, 2009

May 6, 2009 · NWS MOB · 1 event in 1 county or zone

A severe thunderstorm produced nickel sized hail around Grove Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm produced nickel sized hail around Grove Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 6, 4:49 AM CST, 9 hours 41 minutes earlier.

Area forecast discussion, May 6, 4:49 AM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
549 AM CDT WED MAY 6 2009

.SHORT TERM TODAY AND TONIGHT...A LARGE MCS OVER SOUTHERN ARKANSAS
AND NORTHERN MISSISSIPPI SHOULD SLOWLY DECREASE DURING THE MID
MORNING HOURS TODAY. THIS COMPLEX WILL MOVE SOUTHEAST AND CREATE AN
OUTFLOW BOUNDARY LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS
BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON. IT APPEARS THE BOUNDARY WILL SET UP OVER THE FAR
NORTHERN ZONES...MAINLY WELL NORTH OF HWY 84. WILL ALSO BE A SLIGHT
RISK OF SEVERE THUNDERSTORMS IN OUR NORTHERN ZONES AS WELL. WENT ABOVE
MAV GUIDANCE FOR POPS (CLOSER TO THE MET NUMBERS) FOR THE INTERIOR
ZONES SINCE IT WILL BE IN THE VICINITY OF THE BOUNDARY...BETTER
INSTABILITY...AND THE HIGHER PW VALUES. ALSO WITH INCREASE CLOUD
COVER AND INCREASED CONVECTION...HAVE LOWERED MAX TEMPERATURES TODAY.
WENT WITH MAV GUIDANCE FOR MAX TEMPS AND POPS IN THE COASTAL ZONES
DUE TO LESS CLOUDS AND CONVECTION EXPECTED.

HAVE INCREASED POPS TONIGHT AREA WIDE BUT HIGHER OVER THE INTERIOR
ZONES...FOR ANY LINGERING EVENING STORMS AND AS THE BOUNDARY SAGGING
SOUTH TOWARDS THE COAST LATE TONIGHT/EARLY THURSDAY MORNING. POPS
MAY HAVE TO BE FURTHER INCREASED LATE NIGHT AS ANOTHER MCS MAY
DEVELOP THIS EVENING TO OUR NORTHWEST AND MOVE SOUTHEAST OVERNIGHT
TONIGHT THROUGH OUR NORTHWEST ZONES. WILL LET THE DAY SHIFT FINE TUNE.
/04

.LONG TERM THURSDAY THROUGH TUESDAY...WHAT EVOLVES IN THE MESOSCALE...
ALONG WITH DEGREES OF UNCERTAINTIES REGARDING SUCH...WILL KEEP THE
FORECAST INTERESTING AS WE START THE MEDIUM RANGE WITH REGARD TO THE
PLACEMENT/TIMING OF WET WEATHER. FORECAST AREA WILL REMAIN UNDER THE
INFLUENCE OF HIGH LEVEL WEST/NORTHWEST FLOW ON THU...WHICH SUPPORTS
THE SOUTHEASTWARD PROPAGATION OF RAIN COOLED BOUNDARIES FROM ANY
NOCTURNAL (WEDNESDAY NIGHT) CONVECTIVE SYSTEMS FORMING OVER EASTERN
ARKANSAS AND NORTHERN MISSISSIPPI...WHERE FRONTAL ZONE LINGERS. WITH
PRECIPITABLE WATERS >1.5 INCHES BEING ADEQUATE ALONG WITH A
DESTABILIZING AIRMASS...PRESENCE OF MESOSCALE BOUNDARIES SUPPORTS
CONVECTIVE INITIATION AND A POTENTIALLY ACTIVE DAY ON THU. THERE IS A
POTENTIAL OF SOME SEVERE STORMS AS WELL. CONSIDERING MOISTURE/LIFT
AND INSTABILITY...THE OFFICIAL FORECAST WILL LEAN CLOSER TO THE MET
MOS POP GUIDANCE FOR THU.

THE INITIAL FRONTAL ZONE OVER THE MID SOUTH LOOKS TO WASHOUT IN THE
SYNOPTIC SCALE SOUTHERLY FLOW LATE IN THE WEEK...BEING REPLACED WITH
YET ANOTHER FRONTAL ZONE THAT BECOMES ALIGNED FROM THE MID ATLANTIC
INTO NORTHEAST TEXAS SAT/SUN. AS THE ONE WE CURRENTLY HAVE TO OUR
NORTH...THIS NEXT FRONT LOOKS TO HAVE A SIMILAR BEHAVIOR...BEING A
FOCUS FOR CONVECTIVE SYSTEMS RIDING EASTWARD ACROSS THE MID SOUTH
THIS WEEKEND. WILL LIKELY BE SEEING MORE INFLUENCE OVER THE FORECAST
AREA THIS WEEKEND FROM SOUTHEASTWARD PROPAGATING RAIN
COOLED...MESOSCALE BOUNDARIES THAT ARE DEPOSITED BY STORMS ROLLING
EASTWARD ACROSS THE SOUTHERN STATES. THESE BOUNDARIES CAN PROVIDE A
FOCUS FOR TSTMS DURING THE HEAT OF THE DAY. WENT WITH THE EXTENDED
RANGE MOS GUIDANCE POPS SAT-MON AS WE CANNOT GET OVERLY SPECIFIC ON
HOW THE MESOSCALE PLAYS OUT THIS FAR OUT. WILL CONTINUE WITH A SMALL
CHANCE OF TSTMS TUE. AS FAR AS TEMPERATURES...MID/UPPER 60S ON
AVERAGE FOR LOWS AND HIGHS IN THE MID/UPPER 80S. CANNOT RULE OUT A
FEW AREAS SEEING DAILY HIGHS BREAKING THE 90 DEGREE MARK. SUMMER IS
HERE. /10

&&

.AVIATION...A LIGHT TO MODERATE SOUTHERLY SURFACE WIND WILL CONTINUE
ACROSS THE AREA THROUGH EARLY THURSDAY. MVFR AND IFR CONDITIONS
EXPECTED THROUGH 14Z TODAY FOR PATCHY FOG AND LOW CEILINGS. VFR
CONDITIONS SHOULD PREVAIL AROUND 15Z. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE TODAY AND TONIGHT ALONG A BOUNDARY TO THE
NORTH OF THE TAF SITES. THIS CONVECTION SHOULD REMAIN NORTH OF THE
TAF SITES THROUGH 12Z THURSDAY. /04

&&

.MARINE...SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE WEEKEND
AS HIGH PRESSURE REMAINS CENTERED OFF THE MID ATLANTIC COAST.
ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH LATE FRIDAY.

&&

.FIRE WEATHER...NO HEADLINES. A MOIST SOUTHERLY FLOW WILL CONTINUE
ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. THE ENVIRONMENT
REMAINS UNSETTLED WITH A BIT MORE COVERAGE OF SHOWERS AND
THUNDERSTORMS POSSIBLE OVER THE NORTHERN ZONES TODAY THROUGH
THURSDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      86  70  87  68 /  20  20  30  10
PENSACOLA   84  71  85  69 /  10  20  20  10
DESTIN      80  72  81  71 /  10  20  20  10
EVERGREEN   84  67  87  66 /  50  30  40  10
WAYNESBORO  85  69  87  67 /  40  40  40  20
CAMDEN      87  68  87  67 /  60  50  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 6, 5:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED MAY 6 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY REMAINS WEST AND NORTHWEST OF THE AREA...WHICH
KEEPS THE NORTHERN GULF COAST IN A FAVORABLE AREA FOR THUNDERSTORMS
TO DEVELOP TODAY. A DISTURBANCE HIGH IN THE ATMOSPHERE WILL SLIDE
SOUTHEAST ACROSS THE SOUTHERN UNITED STATES TODAY. AS THIS FEATURE
ENCOUNTERS A MOIST ENVIRONMENT THAT BECOMES MORE UNSTABLE DURING THE
DAY...COVERAGES OF SHOWERS AND THUNDERSTORMS ARE FORECAST TO
INCREASE. A SLIGHT RISK OF SEVERE WEATHER TODAY IS POSSIBLE
GENERALLY NORTHWEST OF INTERSTATE 65 AND NORTH OF THE COAST.

A MODERATE ONSHORE WIND WILL CREATE HAZARDOUS CONDITIONS FOR SMALL
MARINE CRAFT TODAY...AS WELL AS BRING AN INCREASED RISK OF RIP
CURRENTS ALONG AREA BEACHES.

DUE TO RECENT HEAVY RAINFALL AMOUNTS...SEVERAL AREA RIVERS WILL
CONTINUE TO EXPERIENCE MINOR FLOODING IN THE NEAR TERM.

ANOTHER ROUND OF THUNDERSTORMS COULD APPROACH THE INTERIOR OF
SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA LATER TONIGHT. THE RISK
OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD.  AT THIS TIME...THE OVERALL RISK FOR SEVERE WEATHER IS
LOW BUT STILL CAN OCCUR...ON AN ISOLATED BASIS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 6, 9:46 AM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1046 AM CDT WED MAY 6 2009

ALZ051-061630-
CHOCTAW-
1046 AM CDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW COUNTY...

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CYRIL...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PUSHMATAHA...YANTLEY...LISMAN...CROMWELL AND HALSELL THROUGH 1130 AM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 6, 10:18 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1118 AM CDT WED MAY 6 2009

ALZ053-054-061700-
CLARKE-WILCOX-
1118 AM CDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND WILCOX COUNTIES...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROUNDHILL...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SHAWNEE...SUNNY SOUTH...PINE HILL...KIMBROUGH AND SHEPPARD THROUGH
NOON CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 6, 11:01 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 PM CDT WED MAY 6 2009

ALZ054-061730-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
1201 PM CDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YELLOW BLUFF...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROCKWEST...CAMDEN...CANTON BEND...BOYKIN AND ESTELLE THROUGH 1230 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 6, 11:04 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1204 PM CDT WED MAY 6 2009

ALZ051-052-MSZ067-061745-
WASHINGTON-CHOCTAW-WAYNE-
1204 PM CDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...SOUTHERN
CHOCTAW AND EASTERN WAYNE COUNTIES...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DENHAM...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GRETNA...AQUILLA...ISNEY...HEALING SPRINGS AND MILLRY THROUGH 1245 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 6, 11:10 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CDT WED MAY 6 2009

ALZ051-053-061800-
CLARKE-CHOCTAW-
1210 PM CDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARKE AND SOUTHERN
CHOCTAW COUNTIES...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF SOUWILPA...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BARRYTOWN...CHAPPELL HILL...WOMACK HILL...LOU...WEST BEND AND ARARAT
THROUGH 100 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 6, 12:53 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
153 PM CDT WED MAY 6 2009

ALZ054-061930-
WILCOX-
153 PM CDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF WATSONVILLE...MOVING EAST AT
30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DARLINGTON...CALEDONIA...RUTHVEN...PINE APPLE AND ALLENTON THROUGH
230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

The radar

The Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clarke

When
May 6, 2:30 PM CST to 2:32 PM CST
Where
Clarke County, 2 mi S of Grove Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.671, -87.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173992.